today we went to load our horse up for a horse show. He fell in the trailer. we don't know if he tripped or collapsed bc of some preexisiting condition. after laying down for 4 hours after getting him out of trailer, the vet came and gave dex and iv. We also had a horse chiropracter come and work on him. WE eventually picked him up with the tractor 6 hours into the process. He walked around, ate grass for about 1 hour. He then went back down. I am thinking he must have some type of internal problem. He has also acted funny with hardley any appetite for the past few days. the vet is coming by later to do another iv/11 hours into this. I don't think my vet knows what to do. Oh, by the way this horse is HYPP HH. He has been on meds since birth and is now 8 yrs. He has never had a symtom. He lays up from his ground position, drinks water, and munches on grass. WHAT DO WE DO. PLEASE HELP.
Type of Animal: QUARTER HORSE
Name of Horse: Heza Sileent Clu
see previous notes
Greetings.Sorry to hear about your horse's condition. Given his history of HYPP, I'm surprised that your vet didn't consider treating him with an IV solution of Calcium Gluconate and Dextrose. This is one of the more common treatments during an HYPP severe episode (which, by your description, sounds as if that would be a distinct possibility). If your vet hasn't drawn blood for bloodwork, I would also recommend considering that as well, should there be another condition contributing to the problem. I hope I've gotten back to you in time before your vet has returned, at which point you might consider discussing this treatment with him or her.I trust I've been of some help, and please let me know if you have any further questions.Thank you, and let me know how things work out if you have the time.-Dan
I'm sorry you weren't satisfied with my answer, Katie. Were I there, and I was working with Heza Sileent Clu, I would do as I stated above in my initial answer. Obviously, in this situation, I can't examine him, but in my opinion the condition calls for further treatment for his HYPP possible episode, as well as further diagnostics (bloodwork). That is all that I can offer you, for without further diagnostic information, there are no further treatments that I would initiate. The dex/IV fluids given by your vet is certainly a good choice, should your horse be affected by inflammation in the nervous system that prevents him from standing, as well as giving his metabolic system a boost. Has he been passing manure and urinating? Are his temperature and heart/breathing rates normal? Did your vet listen for gut sounds?Again, without further information, having a definitive answer is not possible.If you have further questions, need clarification or have more information, please let me know. I do my best to give the most complete and thorough answers possible.Thanks,-Dan
Hi KATIE,I'm just following up on our conversation about Heza Sileent Clu. How is everything going?Dan C., DVM